Levitra Eye Problems, Blindness
Levitra (vardenafil) can cause a number of side effects. Some of the reported side effects affect vision. Individuals taking Levitra report temporary vision changes that include:
- Blurred vision
- Increased sensitivity to light
- Impaired color discrimination, particularly green and blue
- Eye pain
Clinical studies show that vision problems occur in less than 2 percent of individuals taking this medication, as such are considered ‘rare side effects’.
Many people are wondering whether Levitra can cause loss of vision. The manufacturer explains that sudden blindness (temporary or permanent) in one or both eyes is a rarely reported side effect of Levitra. However, since vision loss occurs so infrequently, health experts are inconclusive whether it is indeed caused by Levitra, genetics, other medical condition, or other factors completely unrelated with the use of this medication.
Why does Levitra Cause Vision Problems
There is not much information and well controlled studies that explains how Levitra causes vision problems and blindness. However, PDE5 inhibitors such as Levitra have been associated with a condition called non-arteritic anterior ischemic optic neuropathy (NAION). This condition can lead to blindness, either temporary or permanent, in one or both eyes. Clinical studies show that some people have a slightly greater chance of developing this serious condition. Some of the risk factors for NAION include having diabetes, heart disease, high cholesterol, high blood pressure (hypertension), being over 50 years of age, and smoking.
People who have existing or history of vision problems such as sudden vision loss, macular degeneration, retinitis, optic neuropathy, and pigmentosa are also at increased risk of developing NAION. Inform your healthcare provider if you have any of these risk factors.
In general, serious vision problems are extremely rare and not necessarily caused by Levitra. However, if you are taking Levitra and experience vision problems, it is best to contact your healthcare provider immediately. Any unusual change in vision can be a sign of NAION as such should be given immediate treatment.
If this side effect persists or worsens, your healthcare provider may recommend dose adjustment, change in medication, or stopping the medication altogether. You and your healthcare provider can come up with a decision about the use of Levitra.